Minnesota, 2017

Hail and Damaging Wind in Minnesota, July 4, 2017

July 4, 2017 · NWS MPX · 10 events in 5 counties and zones

During the afternoon of Tuesday, July 4th, thunderstorms developed in portions of west central and southwest Minnesota. A few storms near New London became severe and produced up to hen egg size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Tuesday, July 4th, thunderstorms developed in portions of west central and southwest Minnesota. A few storms near New London became severe and produced up to hen egg size hail. These storms were nearly stationary but redevelopment was noted from outflow boundaries from previous storms. Most of the activity decreased after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 4, 2:26 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Jul 4 2017

The next 36 hours will have plenty of instability for thunderstorms,
but little in the way of forcing or deep layer shear to justify a
legitimate severe weather threat. This explains why SPC has
outlooked the rest of today and tomorrow with marginal risk of
severe weather. HiRes models continue the trend of less and less
storms later this afternoon across central and eastern Minnesota, so
feel quite confident that most locations will remain dry through
sunset this evening.

A much better chance for storms comes later tonight as a weakening
cold front moves in from the Dakotas. This boundary is already
producing some convection, and HiRes models show more widespread
precip developing later tonight. For that reason increased pops
overnight. This boundary will stall out across the region on
Wednesday and will be the focus for any storms that develop
throughout the day.  Continued with a slight chance for storms
across much of the region since it is unclear where exactly this
boundary will set up, and how much low level convergence will still
exist a long it. Forecast soundings show another conditionally
unstable environment with 3000 J/Kg of MLCAPE developing during the
afternoon, but the deep layer shear remains week so any updraft that
does develop should quickly become precip-loaded and weaken. The
severe weather threat tomorrow will be short-lived pulse-severe
storms capable of some large hail and perhaps a wet microburst.
Organized severe weather is not expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Jul 4 2017

Main concern is threat of storms late tomorrow night into
Thursday. After that, it looks like a day or so of dry weather,
followed by a rather unsettled pattern in nw flow.

Severe weather appears to be a good bet Thursday. Models are in good
agreement that a strong trough associated with northern Alberta
upper low will swing across MN/WI on Thursday. Upper wind max
appears to be around 80 knots, and winds at 850 are around 35-40
knots. Surface trough intensifies accordingly on Thursday. Given
decent speed and directional shear, throw in abundant moisture,
steep lapse rates etc, and severe weather should develop midday
Thursday.

After the storms, late Thursday night into Friday night should be
dry. For Saturday and beyond, it seems the longer range models are
in better agreement that the western ridge may stay far enough west
so that nw flow will persist across the area with frequent short
waves into early next week. The European is a little more aggressive
early next week with edging the ridge axis closer to us, but it
still has us in nw flow next Monday. The GFS flattens the ridge and
turns the flow more westerly over us in six to seven days a day more
quickly than the EC, but either way, we'll still be susceptible to
the occasional short wave in w or nw flow into early next week.
Timing of these features is not really fruitful, so have a variety
of 20-30% pops for Saturday through Tuesday. Beyond next Tuesday,
there remains a significant question as to how much the ridge will
build into our area, since models the past few days have been trying
to expand the upper high too quickly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jul 4 2017

VFR conditions and southerly winds this afternoon. There's a
chance for a stray thunderstorm, but they will be very widely
scattered so did not have confidence to include mention in the
TAFs. There is a better chance for showers and storms later this
evening and overnight as a cold front moves down from North
Dakota. A few lingering showers are possible on Wednesday, but
again they will be widely scattered.

KMSP...
Removed thunder mention this afternoon based on the current
trends and HiRes models. A better chance will be around midnight
tonight as the boundary currently located over North Dakota,
reaches east central Minnesota and brings a few showers and
thunderstorms. Could have some showers throughout the day on
Wednesday, but confidence in timing and coverage is too low to
mention in the TAFs at this time.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts.
Fri...VFR. Wind NW at 10G15 kts.
Sat...VFR. Wind S at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...TDK
AVIATION...JRB
Hazardous weather outlook, Jul 4, 1:30 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Tue Jul 4 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
230 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to hold off until after 10 pm for most
locations. A few storms will move through from northwest to
southeast overnight and could be strong to severe and produce
heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather appears likely on Thursday, especially east of
I-35.

Thunderstorms are possible for Wednesday and Thursday. There is a
marginal risk of severe thunderstorms on Wednesday.

There is an enhanced risk of severe thunderstorms on Thursday in
west central Wisconsin, with a slight risk in portions of east
central and south central Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Thursday.

jrb

In the hours before

Special weather statement, Jul 4, 4:55 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT TUE JUL 4 2017

MNZ057-042330-
Kandiyohi-
555 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANDIYOHI COUNTY...

At 554 PM CDT, a strong thunderstorm was located over Spicer, or 7
miles north of Willmar, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, New London, Spicer and Green Lake.

This includes U.S. Highway 71 between mile markers 127 and 136.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9498 4520 9510 4531 9503 4528 9485
TIME...MOT...LOC 2254Z 206DEG 11KT 4523 9500

BORGHOFF

The radar

The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kandiyohi

When
July 4, 5:10 PM CST
Where
Kandiyohi County, 6.72 mi W of New London
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.306, -95.088

Hail, Kandiyohi

When
July 4, 5:20 PM CST to 5:25 PM CST
Where
Kandiyohi County, 7.11 mi WNW of New London
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.330, -95.090

Hail, Kandiyohi

When
July 4, 5:30 PM CST
Where
Kandiyohi County, 8.05 mi WNW of New London
Measured
2 in hail
Reported by
Public
Coordinates
45.330, -95.110

Hail, Kandiyohi

When
July 4, 5:45 PM CST
Where
Kandiyohi County, 8.25 mi WNW of New London
Measured
2 in hail
Reported by
Public
Coordinates
45.340, -95.110

Hail, Kandiyohi

When
July 4, 5:48 PM CST
Where
Kandiyohi County, 8.99 mi WNW of New London
Measured
1.25 in hail
Reported by
Public
Coordinates
45.330, -95.130

Hail, Pope

When
July 4, 6:01 PM CST
Where
Pope County, 3.94 mi E of Gilchrist
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.460, -95.270

Hail, Renville

When
July 4, 6:40 PM CST
Where
Renville County, 3.45 mi N of Sacred Heart
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -95.350

Hail, Chippewa

When
July 4, 7:45 PM CST
Where
Chippewa County, 1.47 mi NNE of Clara City
Measured
1.5 in hail
Reported by
Public
Coordinates
44.970, -95.360

Hail, Chippewa

When
July 4, 7:51 PM CST
Where
Chippewa County, 1.47 mi NNE of Clara City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -95.360

Thunderstorm Wind, McLeod

When
July 4, 11:06 PM CST
Where
McLeod County, South Silver Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.880, -94.200

A severe downburst wind caused a large tree to blow down south of Silver Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712628, 698022, 698023, 698026, 698025, 698024, 698027, 698029, 698028, 712638.